Format

Send to

Choose Destination
Pharmacoepidemiol Drug Saf. 2009 Oct;18(10):977-9. doi: 10.1002/pds.1807.

Overdose of methyldopa, indapamide and theophylline resulting in prolonged hypotension, marked diuresis and hypokalaemia in an elderly patient.

Author information

1
Department of Medicine and Therapeutics, The Chinese University of Hong Kong, Prince of Wales Hospital, Shatin, New Territories, Hong Kong. tykchan@cuhk.edu.hk

Abstract

An 89-year-old man with a history of hypertension, chronic obstructive pulmonary disease, personality disorder and previous attempts of self-poisoning attempted suicide by swallowing two mouthfuls of tablets (methyldopa 250 mg, theophylline SR 200 mg, indapamide 2.5 mg and paracetamol 500 mg). He had prolonged, severe hypotension, necessitating the use of 3000 ml of Gelofusine and almost 2 days of intravenous norepinephrine infusion. He had marked diuresis for 4.5 days, requiring continuous and bolus infusions of intravenous fluids. He had marked renal potassium loss, requiring vigorous potassium replacement therapy. Multiple-dose activated charcoal was used to enhance theophylline elimination. The plasma paracetamol level was below the treatment line. Methyldopa via its metabolite stimulates postsynaptic alpha-adrenergic receptors in cardiovascular control centres in the brain, causing a reduction in peripheral sympathetic tone and a fall in arterial blood pressure and heart rate. In overdose, it causes hypotension, bradycardia and drowsiness. The natriuretic, kaliuretic and vasodilatory effects of indapamide are exaggerated in overdose, resulting in diuresis, hypokalaemia and hypotension. Theophylline markedly increases the level of circulating catecholamines, which stimulate the vascular beta(2)-adrenergic receptors with decreased peripheral vascular resistance. Peripheral vasodilation and hypotension occur in significant theophylline poisoning. Intracellular shift of potassium results in hypokalaemia. The prescribing physicians should recognise elderly patients at a high risk of self-poisoning and avoid using drugs with a high toxicity in overdose (e.g. theophylline and methyldopa). Restricting access to hazardous drugs (in overdose) would be of paramount importance to reduce the number of severe acute poisoning cases and case-fatalities.

PMID:
19623566
DOI:
10.1002/pds.1807
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center